California, 2005

Flash Flood in California, February 20, 2005

February 20, 2005 · NWS VEF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 20, 2:25 AM PST, 1 hour 38 minutes earlier.

Area forecast discussion, Feb 20, 2:25 AM PST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
225 AM PST SUN FEB 20 2005

.SYNOPSIS...CHANCES FOR RAIN AND SNOW SHOWERS WILL CONTINUE OVER THE
REGION TODAY...ALTHOUGH THEY WILL BE MUCH MORE WIDESPREAD THAN
YESTERDAY. A STRONG LOW PRESSURE SYSTEM OFF THE CALIFORNIA COAST
WILL BEGIN TO SPREAD STEADY...MORE SIGNIFICANT PRECIPITATION INTO
THE SIERRA NEVADA LATE THIS EVENING...THEN EASTWARD INTO REMAINDER
OF SOUTHEAST CALIFORNIA...SOUTHERN NEVADA...AND NORTHWEST ARIZONA BY
MONDAY. CHANCES FOR PRECIPITATION WILL LINGER INTO TUESDAY AS THE
LOW PRESSURE SYSTEM FINALLY BEGINS TO MOVE ONSHORE.
&&

.SHORT TERM...WEAK SHORTWAVE RIDGING WILL ALLOW FOR LESS AREAL
COVERAGE OF SHOWERS THIS AFTERNOON AS WARMER TEMPS ALOFT HELP TO
STABILIZE THE ATMOSPHERE. DROPPED POPS A LITTLE FOR THE FIRST PERIOD
TO FOLLOW CURRENT TRENDS. 00Z MODELS DID A GOOD JOB INITIALIZING THE
CHUNK OF ENERGY DROPPING OFF THE PACNW COAST AND THE LOW NEAR
35N/135W. THESE SYSTEMS ARE EXPECTED TO MERGE TOMORROW INTO ONE
GENERAL AREA OF LOW PRESSURE...ALTHOUGH THE NORTHERN CHUNK OF ENERGY
WILL EVENTUALLY ROTATE AROUND THE BASE OF THE ALREADY EXISTING
PACIFIC LOW. WHOLE SYSTEM WILL BEGIN TO MOVE ONSHORE MONDAY NIGHT.
STRONG DIFFLUENCE AHEAD OF SYSTEM SUNDAY NIGHT/MONDAY WILL COMBINE
WITH VORT LOBE ROTATING AROUND THE LOW CENTER TO CREATE DEEP LAYER
LIFT. THIS WILL BRING ANOTHER SIGNIFICANT STRATIFORM PRECIP ONSHORE
AND OVER THE REGION. NAM HAS COME AROUND TO THE TIMING OF THE GFS AS
FAR AS PRECIP SO HAVE DECENT CONFIDENCE ON TIMING. BIGGEST CHALLENGE
RIGHT NOW IS SNOW FORECAST FOR THE SIERRA SUNDAY NIGHT/MONDAY. THE
GFS IS BRINGING A LOT MORE PRECIP INTO THE SOUTHERN SIERRA THAN THE
NAM...AND FURTHER NORTH. NAM SOLUTION WOULD NOT EVEN MEET ADVISORY
CRITERIA FOR ASPENDELL. ATTM...AM LEANING TOWARDS THE GFS SINCE IT
HAS DONE A BETTER JOB RECENTLY WITH PRECIP PLUMES AHEAD OF THESE
LOWS. STEADY PRECIP FORECAST TO BEGIN OVER THE WESTERN CWA
TONIGHT...SPREADING INTO SOUTHWESTERN NEVADA BY EARLY
MORNING...FINALLY COVERING WHOLE CWA BY LATE MONDAY MORNING. AT THIS
TIME...PRECIP AMOUNTS STILL NOT CERTAIN...BUT VALLEY LOCATIONS LOOK
TO RECEIVE BETWEEN ONE HALF AND ONE INCH OF RAINFALL. AMOUNTS IN
THIS RANGE USUALLY CAUSE LOCALIZED FLOODING OF ROADS AND WASHES.
SIGNIFICANT SNOWFALLS ARE EXPECTED IN THE HIGHER
ELEVATIONS...GENERALLY ABOVE 5500 FEET. SEE WINTER STORM PRODUCTS
AND ZONE FORECAST PRODUCT FOR MORE DETAILS. GOOD CHANCES FOR PRECIP
WILL CONTINUE INTO TUESDAY AS THE MAIN LOW CENTER MOVES ONSHORE.
THIS WILL BRING ANOTHER ROUND OF RAIN/SNOW...ALTHOUGH AT THIS TIME
IT LOOKS TO BE LESS ORGANIZED THAN WHAT IS EXPECTED ON MONDAY.
&&

.LONG TERM...MODELS IN PRETTY GOOD AGREEMENT FOR THE WEDNESDAY
THROUGH SATURDAY TIME FRAME WITH BASICALLY A REX BLOCK SITUATION
THROUGH THE PERIOD. UPPER LOW REMAINS CLOSED WEDNESDAY THROUGH
THURSDAY AS IT MOVES SLOWLY INTO NORTHERN ARIZONA. PRECIPITATION
CHANCES WILL GRADUALLY DECREASE SOMEWHAT FROM THE WEST BUT THERE
WILL STILL BE A CHANCE OR SLIGHT CHANCE OF PRECIPITATION OVER MUCH
OF SOUTHERN NV AND NORTHWEST ARIZONA...ESPECIALLY IN THE FAR EAST.
THE LOW WEAKENS INTO AN ELONGATED TROUGH ACROSS NORTHERN ARIZONA AND
BACK INTO CENTRAL CA WHILE HIGH PRESSURE SETS UP OVER THE NORTHERN
GREAT BASIN. WHILE DYNAMICS WILL BE LACKING...MOISTURE TRAPPED OVER
THE REGION WILL ALLOW FOR AT LEAST A SLIGHT CHANCE OF DAYTIME
MOUNTAIN SHOWERS. PRECIPITATION AMOUNTS SHOULD BE ON THE LIGHT SIDE.
TEMPERATURES WILL WARM SLIGHTLY BY SATURDAY BUT MAX TEMPS ARE STILL
EXPECTED TO REMAIN BELOW NORMAL.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WATCH NVZ018-019 MONDAY AND MONDAY NIGHT.
.AZ...NONE.
.CA...WINTER STORM WATCH CAZ026 21/08Z-22/02Z.
&&

DAVIS/HARRISON
Hazardous weather outlook, Feb 19, 6:43 AM PST, 21 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
643 AM PST SAT FEB 19 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-201442-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
643 AM PST SAT FEB 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

AN UPPER LEVEL DISTURBANCE WILL BRING SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS TO MUCH OF THE AREA. POTENTIAL EXISTS FOR SOME OF THE
SHOWERS TO PRODUCE BRIEF MODERATE TO HEAVY RAIN WITH FLOODING OF
SPOTS IN ROADWAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

UNSETTLED WEATHER WILL CONTINUE THROUGH MOST OF THE COMING WEEK AS A
STRONG LOW PRESSURE SYSTEM MOVES SLOWLY ACROSS THE AREA. SIGNIFICANT
RAIN AND SNOW IS POSSIBLE...ESPECIALLY MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Inyo

When
February 20, 4:03 AM PST to 5:03 AM PST
Where
Inyo County, Olancha
Reported by
LAW ENFORCEMENT
Coordinates
36.283, -118.000

Heavy rains caused flooding along US 395 in Olancha.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443148.